Alert archive / New York / Small Craft Advisories in 2026
Small Craft Advisory 25, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 26, 2026, 3:53 AM EDT. It took effect at Mar 26, 2026, 11:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2026, 3:53 AM EDT (07:53 UTC)
- In effect from
- Mar 26, 2026, 11:00 PM EDT
- Expired
- Mar 27, 2026, 1:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
259 WHUS71 KBUF 260753 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 353 AM EDT Thu Mar 26 2026 LOZ042-262000- /O.NEW.KBUF.SC.Y.0025.260327T0300Z-260327T1400Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 353 AM EDT Thu Mar 26 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT FRIDAY... * WHAT...North winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 11 PM this evening to 10 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-262000- /O.NEW.KBUF.SC.Y.0025.260327T0300Z-260327T1700Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 353 AM EDT Thu Mar 26 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EDT FRIDAY... * WHAT...North winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 11 PM this evening to 1 PM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
4 follow-up statements
313 WHUS71 KBUF 261953 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 353 PM EDT Thu Mar 26 2026 LOZ042-270700- /O.CON.KBUF.SC.Y.0025.260327T0300Z-260327T1400Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 353 PM EDT Thu Mar 26 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT FRIDAY... * WHAT...North winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 11 PM this evening to 10 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-270700- /O.CON.KBUF.SC.Y.0025.260327T0300Z-260327T1700Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 353 PM EDT Thu Mar 26 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EDT FRIDAY... * WHAT...North winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 11 PM this evening to 1 PM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
713 WHUS71 KBUF 270616 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 216 AM EDT Fri Mar 27 2026 LEZ040-041-271400- /O.EXA.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 216 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...North winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ030-271400- /O.EXA.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lower Niagara River- 216 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...North winds 15 to 20 knots. * WHERE...The Lower Niagara River. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-271400- /O.EXA.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 216 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...North winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-271400- /O.CON.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 216 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...North winds 15 to 25 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ043-044-271430- /O.CON.KBUF.SC.Y.0025.000000T0000Z-260327T1700Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 216 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...North winds 15 to 25 knots and waves 4 to 7 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
856 WHUS71 KBUF 271344 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 944 AM EDT Fri Mar 27 2026 LOZ042-271445- /O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 944 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Winds and waves have diminished below Small Craft Advisory Criteria. $$ LEZ040-041-271445- /O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 944 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Winds and waves have diminished below Small Craft Advisory Criteria. $$ LOZ030-271445- /O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lower Niagara River- 944 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Winds have diminished below Small Craft Advisory Criteria. $$ LOZ045-271445- /O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1400Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 944 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Winds and waves have diminished below Small Craft Advisory Criteria. $$ LOZ043-044-271700- /O.CON.KBUF.SC.Y.0025.000000T0000Z-260327T1700Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 944 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...North winds 15 to 20 knots and waves 3 to 6 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
979 WHUS71 KBUF 271631 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1231 PM EDT Fri Mar 27 2026 LOZ043-044-271745- /O.EXP.KBUF.SC.Y.0025.000000T0000Z-260327T1700Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 1231 PM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON... Winds and waves have diminished below Small Craft Advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 1:21 AM EDT, 2 hours 32 minutes earlier. Its key messages:
- 1) Widespread rain this afternoon and evening, with a chance of a few thunderstorms and downpours across the western Southern Tier. 2) Cold temperatures and occasional lake effect snow returns for Friday and Saturday.
Area forecast discussion, Mar 26, 1:21 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 121 AM EDT Thu Mar 26 2026 .WHAT HAS CHANGED... Minor changes with this forecast update. && .KEY MESSAGES... 1) Widespread rain this afternoon and evening, with a chance of a few thunderstorms and downpours across the western Southern Tier. 2) Cold temperatures and occasional lake effect snow returns for Friday and Saturday. && .DISCUSSION... KEY MESSAGE 1...Widespread rain this afternoon and evening, with a chance of a few thunderstorms and downpours across the western Southern Tier. A warm front will move northeast across the area through the pre- dawn hours with a few sprinkles and scattered light showers. Any scattered showers will end before daybreak for most of the area, and by mid morning east of Lake Ontario. A brief period of dry weather will then persist through the morning hours as a mid level dry slot briefly crosses the eastern Great Lakes. A surface cold front will then move south across the Great Lakes later this afternoon and evening. The front will lay out parallel to the mid level flow, with a mid level shortwave and upper level jet support allowing a weak frontal wave to ripple east along the advancing frontal boundary. Thermal packing and increasing frontogenesis along the frontal zone will support a period of widespread rain later this afternoon and evening across the entire region. The rain may be moderate to briefly heavy for a few hours late this afternoon and evening, with the best chance of heavy downpours south of the NYS Thruway. Rainfall amounts are unlikely to be heavy enough to support much flood risk, although minor ponding of water in poor drainage areas is possible. More organized thunderstorms and the main severe weather risk will remain south and west of the area, with just a few isolated to widely scattered thunderstorms possible across the western Southern Tier where weak instability develops. Organized rain will end from north to south late evening through the early overnight as the front moves south towards the Mid Atlantic states. Northerly upslope flow in the wake of the cold front will likely support some lingering light showers or drizzle overnight south of Lake Ontario, especially across the higher terrain south of the NYS Thruway. A few wet snowflakes may mix in late tonight if precipitation holds on long enough. KEY MESSAGE 2...Cold temperatures and occasional lake effect snow returns for Friday and Saturday. A cold front will cross the region on Thursday evening, ushering in a cold airmass that will bring temperatures well below normal once again for Friday through Saturday night. This cold airmass will bring temperatures to between 10 to 15 degrees below normal. Afternoon temperatures in the upper 20s to near 40 for Friday can be expected, with slightly cooler temperatures in the mid 20s to mid 30s for Saturday. The core of this cold airmass will push into the Western & North Central NY area by Saturday morning, when 850H temperatures will approach the -15C to -18C range. These values are among some of the coldest 850H temperatures experienced for this time of year per the SPC sounding climatology data. Luckily, for those who are looking forward to the warmer weather, temperatures will rebound starting Sunday and continue to warm through the new work week. With the cold temperatures pushing into the region starting late Thursday night, lake effect and upslope snow will be possible for Friday morning and then again for later Friday night through Saturday night. Most of the snow is expected for areas south and southeast of Lake Ontario. While temperatures and synoptic moisture will be favorable for a lake response, the overlap of both is limited to primarily Saturday morning. This will otherwise limit the lake response off of the lakes. Even with the better potential for snow on Saturday morning, snowfall amounts should be limited to around a half an inch south and southeast of Lake Ontario. Shifting winds from the northwest to the west will also cause lake snow to become mobile through the day on Saturday. By the time some of the better synoptic moisture comes into the region later Saturday, warm air advection will increase 850H temperatures closer to the -10C mark, which will limit equilibrium heights. But there may be a brief window late Saturday evening where an organized lake band develops southeast of Lake Ontario with increased moisture and cooler temperatures. Uncertainty still remains at this point in the forecast. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... A warm front will move northeast across the area through the early morning hours with a few scattered light showers and VFR cloud deck. Any light showers will end from southwest to northeast before daybreak in most areas, and by mid morning east of Lake Ontario. A strong cold front will move south across the eastern Great Lakes later this afternoon and evening, with a weak wave of low pressure rippling east down the advancing frontal boundary. Strong forcing and deep moisture will produce widespread rain later this afternoon and evening across the region. The rain may be moderate to heavy for a few hours, with the best chance of embedded downpours south of the NYS Thruway during the late afternoon and evening. More organized thunderstorms will remain south and west of the area, but a few isolated to widely scattered thunderstorms are possible across the western Southern Tier where weak instability develops. VSBY will deteriorate to MVFR/local IFR in the rain. CIGS will deteriorate to MVFR a few hours after the rain develops, with a period of widespread IFR then expected tonight along and behind the cold front in moist northerly upslope flow beneath the frontal inversion. A few light showers and drizzle will linger behind the cold front overnight south of Lake Ontario. If precipitation holds on long enough, it may end as a brief period of wet snow late tonight. Outlook... Friday...Areas of MVFR CIGS with a chance of scattered light snow showers in the morning, improving to VFR in the afternoon. Saturday...VFR/MVFR with a chance of snow showers. Sunday...Mainly VFR. Monday...Mainly VFR with a chance of showers. && .MARINE... Southwest winds in the 10-15 knot range will produce some chop on Lake Erie and Lake Ontario through early afternoon. A cold front will then move south across the lower Great Lakes later this afternoon, with winds becoming north behind the front and increasing tonight, with Small Craft Advisory conditions on Lake Ontario overnight through Friday morning. Lake Erie will become very choppy as well, with near Small Craft Advisory conditions late tonight through Friday morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && DISCUSSION...Hitchcock/SW AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Mar 26, 2:07 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 207 AM EDT Thu Mar 26 2026 NYZ001>008-010>014-085-270615- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 207 AM EDT Thu Mar 26 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-270615- Chautauqua-Cattaraugus-Allegany- 207 AM EDT Thu Mar 26 2026 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Rain and a few widely scattered thunderstorms will develop this afternoon and continue through this evening. A few storms may contain gusty winds and locally heavy downpours, which may result in ponding of water in poor drainage areas. A greater severe weather risk will remain south and west of the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270615- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 207 AM EDT Thu Mar 26 2026 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Small Craft Advisories in New York, 2026Every small craft advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.